Nebraska, 2021

Drought in Nebraska, September 1 to 30, 2021

September 1 to 30, 2021 · NWS LBF · 3 events in 3 counties and zones

Drought conditions expanded slightly in September across far southwestern Nebraska and portions of north central Nebraska.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions expanded slightly in September across far southwestern Nebraska and portions of north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 31, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1222 AM CDT Wed Sep 1 2021

.SYNOPSIS...
Issued at 339 PM CDT Tue Aug 31 2021

H5 analysis from this morning had high pressure over New
Mexico with a low amplitude ridge extending north into the western
Dakotas and south central Canada. East of the ridge, the remnants of
hurricane Ida were centered over NW Alabama. Further west, closed
low pressure was located over southern British Columbia. A trough of
low pressure extended south of this feature into northern California.
At the surface, a stationary front extended along the
Kansas/Nebraska border. Weak low pressure was located over
northeastern Colorado with a surface trough extending south of the
low, roughly along the Kansas/Colorado border. Low level cloud cover
had burned off across the area by 1 PM CDT and skies were mostly
clear across western and north central Nebraska as of mid afternoon.
The exception was some lower clouds over far northeastern portions
of the forecast area. Winds were generally from the east or east
southeast across western and north central Nebraska.Temperatures as
of 2 PM CDT ranged from 73 at O'Neill to 83 at Gordon.

&&

.UPDATE...
Issued at 915 PM CDT Tue Aug 31 2021

A forecast update is in place for stratus (mostly cloudy skies)
by morning across most of wrn and ncntl Nebraska. The forecast
follows the SREF probability of ceilings below 3000ft.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 339 PM CDT Tue Aug 31 2021

The stationary front will remain draped along the Kansas/Nebraska
border overnight. Light easterly winds will continue and low
level moisture advection will increase overnight across the
forecast area. This will lead to the development of low clouds and
stratus overnight. The latest NAM12 soln develops this stratus
across the entire forecast area overnight with the exception of
the far southwestern forecast area. With this in mind and with
support from the HRRR, have increased cloud cover overnight and
minimum temperatures. For now, will leave out a mention of fog in
the forecast as the latest hires models do not support this ATTM.
On Wednesday, surface low pressure will deepen over northeastern
Colorado. At the same time, riding aloft will shift into eastern
Nebraska. The stationary front will transition north into central
and north central Nebraska by Wednesday afternoon. Temperatures on
Wednesday afternoon will reach into the lower to middle 90s.
Locations along and north of the front will reach into the middle
80s. By afternoon, an inverted trough of low pressure will extend
north of the surface low into northwestern Nebraska. At the same
time, a mid level shortwave will approach the panhandle. With
plenty of low level moisture available, showers and thunderstorms
are expected to initiate over northwestern Nebraska after 21z
Wednesday. Abundant deep layer shear exists Wednesday
afternoon/evening to support severe storms. Mid level lapse rates
are steep through mid evening, supporting a large hail threat.
Overnight additional storms will develop south along the surface
trough into far southwestern Nebraska.

.LONG TERM...(Thursday through Tuesday)
Issued at 339 PM CDT Tue Aug 31 2021

The front will track across the forecast area Thursday, aided by
a mid level trough of low pressure. Showers and thunderstorms will
transition east across the area Thursday. Heavy rain is possible,
particularly in the eastern forecast area as layer PWATS top 2+
inches per the latest NAM12 soln. Activity will gradually shift
east Thursday evening. A secondary mid level trough of low
pressure will enter the high plains on Friday, transitioning
across the area Friday night into Saturday morning. PWATS of 1.5
inches are forecast across the forecast area Friday
afternoon/evening so the potential is there for heavy rain once
again. Conditions will dry out Saturday and dryness will persist
into Tuesday, thanks to developing northwesterly flow aloft and
decreased low level moisture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1222 AM CDT Wed Sep 1 2021

Moisture continues to be pulled into the region by southeast near
surface winds. The result is an overspreading low stratus deck
and MVFR to locally IFR ceilings this morning. Stronger winds mid-
morning will help lift the ceilings for VFR through the
afternoon. Gusts will approach 25 kts, especially for the northern
terminals. Thunderstorms then develop this evening in the
panhandle with coverage slowly expanding east tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Snively
Hazardous weather outlook, Aug 31, 2:10 PM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
310 PM CDT Tue Aug 31 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
310 PM CDT Tue Aug 31 2021 /210 PM MDT Tue Aug 31 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorm chances return to the area on Wednesday and continue
through Saturday morning. A few of the storms may be strong or
severe on Wednesday night into Thursday, with strong winds, large hail,
and very heavy rain being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Boyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions remained unchanged across Boyd county during the month of September. The cooperative station at Butte reported 1.93 inches of rainfall for the month of September. This was 0.70 inches below the normal of 2.63 inches. The cooperative station at Lynch reported 1.28 inches of rainfall in September.

Drought, Holt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Extreme (D3) drought persisted over far northern Holt county in September. Severe (D2) drought conditions expanded over the northern half of Holt county in September. The cooperative station at O'Neill reported 2.13 inches of rainfall for the month of September. This was 0.22 inches below the normal of 2.35 inches. The cooperative station at Atkinson 3SW reported 2.26 inches of rainfall in September. This was 0.38 inches below the normal of 2.64 inches.

Drought, Hayes

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Severe (D2) drought conditions continued over Hayes county through the end of September. The cooperative observer at Hayes Center reported 1.64 inches of rain for the month of September. This was 0.07 inches below the normal of 1.71 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983364, 983377, 983383.